Pennsylvania, 2006

Lightning Strike in Pennsylvania, August 29, 2006

August 29, 2006 · NWS PHI · 1 event in 1 county or zone

Lightning struck the dryer vent of a house in Parker Ford (East Coventry Township). The lightning strike caused approximately $1,500 in damage to the dryer itself and the side of the house.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck the dryer vent of a house in Parker Ford (East Coventry Township). The lightning strike caused approximately $1,500 in damage to the dryer itself and the side of the house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 29, 1:20 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 29, 1:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 PM EDT TUE AUG 29 2006

.MESOSCALE UPDATE...
AN UPDATED SET OF ZONES HAS BEEN ISSUED TO INCLUDE A HEADLINE FOR
TORNADO WATCH 756, WHICH IS IN EFFECT UNTIL 8 PM FOR A GOOD PORTION
OF THE CWA. MAIN CONCERN THROUGH EARLY THIS EVENING IS THE POTENTIAL
DEVELOPMENT OF SOME ROTATING THUNDERSTORMS. A GOOD 30 KNOTS OF
MIDLEVEL FLOW COUPLED WITH A LOW-LEVEL JET AND SURFACE BOUNDARY IN
THE VICINITY WILL BE CONDUCIVE FOR CONVECTIVE ELEMENTS TO TAKE ON
SOME ROTATION. CONVECTIVE STORMS MAY TAKE ON MORE OF A LOW-TOPPED
CHARACTERISTIC. MOIST BOUNDARY LAYER AND POTENTIAL FOR ADDITIONAL
STORMS FORMING IN UPSTREAM WARM SECTOR TO INTERACT WITH THE
BOUNDARY, SUGGESTS THE POSSIBILITY FOR SOME TORNADOES THROUGH EARLY
THIS EVENING. SOME HAIL IS ALSO POSSIBLE WITH THE MORE ROBUST
STORMS. WE WILL CLOSELY MONITOR THE RADAR TRENDS. ONE WARNING (SVR)
ALREADY FLYING FOR BERKS COUNTY.

PLENTY OF WATER AVAILABLE IN THE ATMOSPHERE, SO TORRENTIAL DOWNPOURS
CAN OCCUR, POTENTIALLY LEADING TO SOME AREAS OF FLOODING THROUGH
EARLY THIS EVENING.

&&

.UPDATE /THIS AFTERNOON/...
SEVERAL THINGS TO CONSIDER WITH THIS UPDATE. LOW PRESSURE CURRENTLY
LOCATED ACROSS WESTERN PENNSYLVANIA APPEARS TO BE WEAKENING AND MAY
REDEVELOP ACROSS NORTHERN MARYLAND INTO THE WARM SECTOR. CONTINUED
FRONTOGENETIC FORCING ACROSS NORTHERN PENNSYLVANIA AND NORTHERN NEW
JERSEY HAS ALLOWED FOR A STEADIER RAIN THERE. FARTHER TO THE SOUTH,
DYNAMICS HAVE BEEN LACKING SO FAR WITH ONLY A COUPLE OF SHOWERS
AROUND EARLIER. THE WRF-NMM IS DOING A PRETTY GOOD JOB IN HANDLING
THE PRECIPITATION THROUGH 14Z, THEREFORE TRIED TO FOLLOW THAT
SOLUTION THROUGH THE AFTERNOON. BASED ON RADAR TRENDS AND MODEL
DATA, HAVE REWORKED THE POPS ACROSS THE BOARD. LOWERED THE POPS
ACROSS THE CENTRAL AND SOUTHERN ZONES A LITTLE AND DELAYED THE START
TIME OF THE LIKELY POPS. THE WRF-NMM DEVELOPS SOME CONVECTION ACROSS
THE CENTRAL AND SOUTHERN ZONES AFTER 19Z AND THEN MOVES IT EASTWARD.
SO, IT APPEARS EVERYONE WILL GET SOME RAIN, JUST THE TIMING APPEARS
TO HAVE CHANGED AND AMOUNTS COULD BE A TAD LOWER.

SO FAR, ONLY THE FAR NORTHWESTERN ZONES PICKED UP THE STEADIER RAIN
WHILE THE OTHER AREAS IN THE FLOOD WATCH HAVE NOT SEEN MUCH AT ALL.
HAVE TOYED AROUND WITH THE IDEA OF SHAVING BACK THE FLOOD WATCH
COVERAGE, HOWEVER GIVEN HIGH PW VALUES AND THE POSSIBILITY OF SOME
CONVECTION, LOCALLY HEAVY RAINFALL IS STILL A GOOD POSSIBILITY. GIVEN
SOME AREAS RECENTLY RECEIVED TORRENTIAL RAINFALL, WE FELT IT WAS A
GOOD IDEA ATTM TO KEEP THE FLOOD WATCH IN PLACE AS IS THROUGH 00Z.
WE WILL RE-EVALUATE THIS IN THE AFTERNOON PACKAGE.

ANOTHER ITEM IS THE POTENTIAL FOR SEVERE WEATHER ACROSS THE SOUTHERN
ZONES. THE WARM FRONT IS TRYING TO LIFT NORTHWARD AS THE SURFACE LOW
MOVES EAST. VISIBLE SATELLITE IMAGERY SHOWING BREAKS IN THE OVERCAST
OCCURRING ACROSS THE DELMARVA WITH EVEN A GOOD DEAL OF THINNING OF
THE CLOUDS ACROSS SOUTH CENTRAL PENNSYLVANIA ON SOUTHARD. WITH THE
FRONTAL BOUNDARY SLOWLY MOVING NORTHWARD THIS AFTERNOON, ENOUGH
INSTABILITY SHOULD DEVELOP TO PROMOTE SOME CONVECTIVE DEVELOPMENT
ACROSS THE SOUTHERN ZONES. THE LATEST SPC DAY 1 OUTLOOK HAS FROM
ABOUT PHILADELPHIA ON SOUTHWARD IN A SLIGHT RISK. WE WILL CONTINUE
TO MENTION THE POTENTIAL FOR GUSTY/DAMAGING WINDS FROM PHILADELPHIA
ON SOUTH. ENOUGH SHEAR IS IN PLACE THAT STORMS COULD ROTATE,
THEREFORE AN ISOLATED TORNADO CANNOT BE RULED OUT ACROSS THE SLIGHT
RISK AREA. FARTHER TO THE NORTH, SOME ELEVATED STORMS ARE LOCATED IN
CENTRAL PENNSYLVANIA AT PRESS TIME, THEREFORE ADDED IN AN ISOLATED
THUNDERSTORM.

REGARDING TEMPERATURES THIS AFTERNOON, A REAL TOUGH CALL AS MOST OF
THE AREA IS UNDER AN EAST TO SOUTHEAST FLOW AT THE MOMENT. ONE MAJOR
CHANGE WAS TO BUMP UP THE HIGH TEMPERATURES THIS AFTERNOON BY
SEVERAL DEGREES ACROSS THE DELMARVA GIVEN MORE SUNSHINE THERE.
LOWERED TEMPERATURES ACROSS THE FAR NORTHERN ZONES A LITTLE AS
CLOUDS AND EASTERLY FLOW LINGERS AND IT APPEARS THESE AREAS WILL NOT
GET INTO THE WARM SECTOR. THIS AFTERNOON COULD BE THE DAY FOR A
TEMPERATURE BUST SOMEWHERE IN THE CWA.

WE WILL MONITOR RADAR TRENDS AND KEEP AN EYE ON THE HEAVY RAIN
POTENTIAL AND SEVERE WEATHER THREAT THROUGH THE AFTERNOON. THAT
IS ALL FOR NOW. UPDATED PRODUCTS WILL BE OUT BY 11:45 AM. HAVE A
GOOD AFTERNOON

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 8 PM TUESDAY.
NJ...FLOOD WATCH FOR NJZ001-007>010-012-015>019 UNTIL 8 PM TUESDAY.
DE...FLOOD WATCH FOR DEZ001 UNTIL 8 PM TUESDAY.
MD...FLOOD WATCH FOR MDZ008 UNTIL 8 PM TUESDAY.
MARINE...NONE.
&&

UPDATES...GORSE
Hazardous weather outlook, Aug 29, 4:49 AM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
549 AM EDT TUE AUG 29 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-301000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
549 AM EDT TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR CECIL COUNTY MARYLAND, NEW CASTLE
COUNTY DELAWARE, EASTERN PENNSYLVANIA AND GOOD PART OF WESTERN NEW
JERSEY. PLEASE SEE THE LATEST STATEMENT PHLFFAPHI FOR DETAILS.

A THREAT OF SEVERE THUNDERSTORMS AND POSSIBLY A TORNADO EXISTS FOR
PARTS OF MARYLAND, ALL OF DELAWARE AND EXTREME SOUTHERN NEW
JERSEY. PLEASE SEE THE LATEST STATEMENT PHLSPSPHI FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AT THIS TIME THERE IS NO SIGNIFICANT WEATHER EXPECTED DURING THIS
PERIOD, HOWEVER, THIS WILL DEPEND ON THE FUTURE TRACK OF ERNESTO.
PLEASE SEE THE LATEST BULLETINS BEING ISSUED BY THE NATIONAL
HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY AND EVENING.

EBERWINE

In the hours before

Special weather statement, Aug 29, 1:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
256 PM EDT TUE AUG 29 2006

PAZ067>071-292030-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WEST CHESTER...NORRISTOWN...
DOYLESTOWN...MEDIA
256 PM EDT TUE AUG 29 2006

...HEAVY SHOWERS AND THUNDERSTORMS MOVING THROUGH THE REGION...

AT 2:53 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY SHOWERS AND THUNDERSTORMS FROM BERKS COUNTY
THROUGH LANCASTER COUNTY IN PENNSYLVANIA. THIS ACTIVITY IS MOVING
EAST AROUND 15 MPH AND WILL AFFECT THE REGION INTO THIS EVENING.
SOME STORMS HAVE THE POTENTIAL TO BECOME SEVERE.

EXPECT TORRENTIAL RAINFALL, WHICH CAN PRODUCE FLOODING OF POOR
DRAINAGE AREAS, STREETS AND HIGHWAYS. THE THUNDERSTORM OVER BERKS
COUNTY HAS BEEN PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR. WHEN
THUNDERSTORMS APPROACH YOUR AREA, BE PREPARED TO TAKE ACTION WHEN
A WARNING IS ISSUED.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA OUTLET FOR UPDATES
AND POSSIBLE WARNINGS.

GORSE

The radar

The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chester

When
August 29, 2:30 PM EST
Where
Chester County, 2 mi NW of Spring City
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529525.